Alert archive / Iowa / Tornado Warnings in 1998

Tornado Warning 43, NWS Quad Cities, IA

June 24, 1998Dubuque County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jun 24, 1998, 2:45 AM CDT for Dubuque County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1998, 2:45 AM CDT (07:45 UTC)
Expired
Jun 24, 1998, 3:50 AM CDT
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 12:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 240747 RRA
TORMLI
IAC061-240850-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 AM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  DUBUQUE COUNTY IN NORTHEASTERN IOWA

* UNTIL 350 AM CDT

* AT 245 AM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 24
  MILES WEST OF DUBUQUE OR 3 MILES SOUTHWEST OF NEW VIENNA MOVING
  EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NEW VIENNA                                 AROUND 250 AM CDT
  WHITE PINE HOLLOW STATE PARK               AROUND 250 AM CDT
  LUXEMBURG                                  AROUND 300 AM CDT
  FARLEY                    J                 AROUND 300 AM CDT
  HOLY CROSS                                 AROUND 305 AM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

PIERCE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 24, 2:14 AM CDT, 31 minutes earlier.

Area forecast discussion, Jun 24, 2:14 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
214 AM CDT WED JUN 24 1998

06Z SURFACE ANALYSIS HAS WARM FRONT INTO SOUTHERN IOWA/CENTRAL
ILLINOIS WITH A TROF ACROSS NORTHERN IOWA/SOUTHERN WISCONSIN.
MESOSCALE IS VERY NOISY WITH A MESOHIGH AT KMCW AND NUMEROUS OUTFLOW
BOUNDARIES.  PROFILER AND WATER VAPOR IMAGERY HAVE A SHORTWAVE
MOVING THROUGH NORTHERN IOWA AND ANOTHER UPSTREAM IN WESTERN KANSAS.
A 50 KT LLJ RUNS FROM THE TEXAS PANHANDLE INTO IOWA.  ISODROSOTHERM
ANALYSIS HAS LOW 70 DEW POINTS ACROSS ALL BUT FAR NORTHWEST
ILLINOIS.  IR IMAGERY SHOWED WARMING TOPS BUT LAST FEW IMAGES SHOWS
COOLING TOPS AGAIN. DVN 88D ALSO SHOWS REFLECTIVITY GRADIENT HAS
SUDDENLY STRENGTHENED PAST SEVERAL SCANS.

PROBLESM ARE INITIAL SEVERE/PRECIP CHANCES THEN CLOUDS AND HIGH
TEMPERATURES.

ETA/AVN APPEAR TO HAVE INITIALIZED THE BEST OF THE 00Z MODELS IN
OVERALL RESPECT TO THE SYNOPTIC FEATURES.  ETA/AVN PUSH SHIFT THE
LLJ EAST EARLY THIS MORNING AND SLOWLY PUSH WARM FRONT NORTH DURING
THE DAY.  CURRENT STRONG/SVR MCS WILL CONTINUE FOR NEXT SEVERAL
HOURS.  RADAR TRENDS LIKELY THE BEST WAY TO LINE UP PRECIP CHANCES
FOR NEW ZONES.  CURRENT THINKING IS THAT SOUTH OF I80 WILL REMAIN
DRY AS CAPPING ATMOSPHERE BEHIND WARM FRONT IS ALREADY IN PLACE.
NORTH OF I80 CONTINUE MENTION OF SCATTERED TSRA IOWA ZONES AND
CHANCE FOR ILLINOIS ZONES.  IOWA ZONES LIKELY HAVE BEST CHANCES FOR
SEVERE AND SHOULD BE INCLUDED IN ZONES.  DECREASING CLOUDS LATER
THIS MORNING WITH RESIDUAL MOISTURE ALOFT SHOULD BE ENOUGH FOR
PARTLY SUNNY AND HUMID.

TRAJECTORY METHOD GIVES MIXED RESULTS BUT FWC/FAN NUMBERS GIVE
AROUND 90.  BELIEVE SOUTH OF I80 AROUND 90 LOOKS GOOD.  RESIDUAL
CLOUDS FROM MCS A PROBLEM MAINLY NORTH OF I80 BUT ESPECIALLY
NORTHEAST IOWA ZONES.  BELIEVE NEAR 90 MLI AREA LOOKS GOOD WITH
UPPER 80S NORTHWEST ILLINOIS ZONES AND 85 TO 90 NORTHEAST IOWA ZONES.

CID 088/30  DBQ 085/40  MLI 089/30  BRL 091/00

08

In the hours before

Local storm report, Jun 24, 2:24 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 AM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

02P45 AM    EDGEWOOD                  IA   0.75 INCH HAIL
06/24/98   DELEWARE
Local storm report, Jun 24, 2:24 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 AM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

02P45 AM    EDGEWOOD                  IA   0.75 INCH HAIL
06/24/98   DELEWARE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:18 AM CDTSevere Thunderstorm WarningDVNBuchanan, Linn62 min
Jun 24, 2:19 AM CDTTornado WarningDVNDelaware66 min

Nearby

Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.